Illinois, 2014

Flood in Illinois, July 12 to 16, 2014

July 12 to 16, 2014 · NWS PAH · 1 event in 1 county or zone

Very heavy rainfall in the upper Mississippi Valley during the first half of July caused a rise on the Mississippi River that travelled as far south as Cape Girardeau and Thebes. Only minor flooding occurred around mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very heavy rainfall in the upper Mississippi Valley during the first half of July caused a rise on the Mississippi River that travelled as far south as Cape Girardeau and Thebes. Only minor flooding occurred around mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 10:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 11, 10:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT Fri Jul 11 2014

.UPDATE...
Issued at 1155 PM CDT Fri Jul 11 2014

Updated aviation discussion only for the 06Z issuance.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 259 PM CDT FRI JUL 11 2014

The area of high pressure that has kept the area's weather a bit
more tolerable for the past few days will retreat eastward tonight.
This will allow a stationary frontal boundary to our south and west
to retreat northward as a warm front.

The warm front is forecast to be in the vicinity of the northeast
sections of our CWA Saturday morning. This combined with increasing
low level moisture and a weak short wave aloft may produce scattered
showers and thunderstorms generally north and east of a line from
Mount Vernon Illinois to Evansville to Rockport Indiana during the
morning hours. During the afternoon the front and the short wave
will have moved out of our area, so it looks dry for the moment.

Precipitation chances make their way into the far northern sections
of our CWA late Saturday night with the approach of a frontal
system. Chances will increase from north to south across the area
Sunday into Sunday night as the frontal boundary draws nearer.

The SPC has outlooked part of our area (north of a line from
Perryville MO to Owensboro KY) for Sunday. In addition to the
approach of the front, the atmosphere will be quite unstable with
decent mid level lapse rates and strengthening mid level diffluent
flow. However, with little to no shear and freezing levels expected
to be AOA 15K feet, the primary hazard from any storm that becomes
severe should be damaging winds. Model soundings showing a decent
mid level capping inversion over the southern portions of our CWA on
Sunday so not sure if anything will fire there.

.LONG TERM...(Monday through Friday)
Issued at 259 PM CDT FRI JUL 11 2014

A marked cooldown is anticipated in the long term. A
climatologically rare...deep upper level low will descend as far
south as the Great Lakes region on Tuesday. The 12z ecmwf indicates
a central height of 555 dm over Lower Michigan at 18z Tuesday. 850
mb temps will fall into the single digits during the middle of the
week as far south as the Ohio River...and possibly to the Tennessee
Valley. 850 mb temps will be as low as 3 standard deviations lower
than climatology over Missouri on Tuesday evening...and 2 to 3 sd
from climatology over a wide area for a few days.

As far as the daily details...
The timing of the cold front varies considerably from model to
model. The models may not be helpful in this case...since the
influence of convective systems will probably determine the
effective frontal position. A realistic scenario not depicted by any
global model is that a convective complex will cross our region
Sunday night...effectively relocating the frontal boundary to our
south by Monday. The 12z ecmwf is the slowest model...taking the
cold front across the Lower Ohio Valley late Monday night.

The forecast will continue to indicate 50 to 60 percent pops Monday
into Monday night due to the proximity of the frontal boundary. The
potential for strong to severe convection will be heavily influenced
by the presence of any convective systems early Monday. If the
atmosphere is not raked over early Monday...there is some potential
for severe weather later in the day into the night. Temps will of
course depend on outflow boundaries and convective activity.

The forecast is more clear cut the rest of the week. A
climatologically rare blast of cool air will arrive Tuesday and last
through most of the week. The cooler ecmwf guidance has been quite
consistent...and performed very well during the early month cool air
intrusion. Therefore...will trend toward this guidance as opposed to
the warmer gfs guidance and the all blend. The coverage of
cloudiness will be a factor with temps. There may end up being quite
a bit of diurnal cumulus given steep lapse rates and deep cyclonic
flow around the Great Lakes low.

By the end of the week...the models indicate residual upper
troughing lingering down into the Lower Ohio Valley. The 12z ecmwf
and 12z gfs ensemble mean show a surface warm front lifting north
across Tennessee...with some qpf reaching into western KY. Will keep
the forecast dry after collaboration with neighboring offices and a
look at the dry 12z gfs.

&&

.AVIATION...
Issued at 1155 PM CDT FRI JUL 11 2014

A warm front will continue to lift newd through the PAH forecast
area over the next 24 hours. With the exception of MVFR fog at
KCGI/KPAH between 08-12Z, VFR conditions should prevail through the
period. Some showers are possible after 15Z mainly along the I-64
corridor (including KEVV/KOWB) near the aforementioned frontal
boundary. Light and variable to calm winds will continue at all
sites through 14-15Z, then pick up out of the south southwest at 5-7
knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM
LONG TERM/FIRE WX...MY
AVIATION...DB
Hazardous weather outlook, Jul 11, 2:37 PM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT FRI JUL 11 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
337 PM CDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES WILL CLIMB TO AROUND 100 DEGREES OVER MUCH OF
THE AREA SUNDAY AFTERNOON. PLEASE MAKE SURE TO DRINK PLENTY OF
FLUIDS AND TAKE FREQUENT BREAKS IF WORKING OR PLAYING OUTSIDE.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA SUNDAY
THROUGH MONDAY NIGHT, WITH THE BEST CHANCES BEING ON MONDAY.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORMS IN THIS PERIOD. SEVERE THUNDERSTORMS ARE POSSIBLE ON
SUNDAY GENERALLY NORTH OF A PERRYVILLE MISSOURI TO OWENSBORO
KENTUCKY, HOWEVER SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
ENTIRE OUTLOOK AREA ON MONDAY WITH THE PASSAGE OF A FRONT.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD WITH ANY STORMS THAT
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
July 12, 12:30 AM CST to July 16, 1:30 AM CST
Where
Alexander County, Thebes to 0.73 mi ESE of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding occurred along the Mississippi River near Thebes. Some low-lying fields and woodlands near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529959.